Acne and Propecia
Before acne and Propecia were studied in clinical trials, it was thought that Propecia might help with acne. After extensive research, however, Propecia was not proven to be an effective acne treatment. The medicine has also not been known to cause acne.
Acne does not appear to be a side effect of Propecia® (finasteride). In fact, at one point it was thought that Propecia might help to treat acne. However, Propecia has not been shown to be effective for acne treatment and is not approved for this use.
Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see which side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people (rare side effect).
For people taking Propecia, acne was not reported as either a common or rare side effect.
Keep in mind that just because acne was not seen during clinical studies with Propecia, it does not mean that the medicine cannot cause this problem. Clinical trials are designed to factor out many possible variables in order to understand whether the medicine works and what its possible side effects are. Once the medicine is approved, a wider range of people begin taking the medicine and for longer periods of time. As is often the case, this can lead to other side effects being reported. However, once a medicine is approved, there are usually no more studies conducted on it. This means that certain side effects that occur very rarely may never be reported, especially if it is not a serious side effect. Essentially, in some people, it's possible that a medicine may cause a side effect that hasn't been reported before.